Florida, 2004

Damaging Wind in Florida, August 18, 2004

August 18, 2004 · NWS JAX · 1 event in 1 county or zone

Several large trees were blown down.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

Several large trees were blown down.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at Aug 18, 8:14 PM EST, 16 minutes earlier.

Area forecast discussion, Aug 18, 8:14 PM EST, 16 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
914 PM EDT WED AUG 18 2004

.PUBLIC UPDATE...CONVECTION HAS ALL BUT WINDED DOWN. THUNDERSTORMS
CONTINUE ACROSS ALACHUA COUNTY AS EAST COAST SEA BREEZE ADVANCES
FURTHER WEST. FOCUS AREA FOR CONVECTION THE REMAINDER OF TONIGHT WILL
BE ALONG AND WEST OF THE I-75/U.S. HIGHWAY 441 CORRIDORS WHERE
DEWPOINTS CONTINUE IN THE MID 70S WITH TEMPS NEAR 80. MODELS INDICATE
SHORTWAVE WILL MOVE NORTHEAST ACROSS THE AREA OVERNIGHT. WILL UPDATE
FORECAST PACKAGE TO INCLUDE CHANCE POPS FOR MOST OF SUWANNEE
VALLEY REGION OF NORTHEAST FLORIDA EXTENDING SOUTH TO MARION COUNTY
GIVEN ONGOING CONVECTION..WITH SLIGHT CHANCE POPS FOR WESTERN-MOST
ZONES OF SOUTHEAST GEORGIA. WILL REMOVE POPS FOR MOST OTHER
LOCATIONS.
&&

.MARINE UPDATE...RIDGE AXIS EXTENDING INTO THE LOCAL WATERS WILL
SLOWLY SHIFT SOUTH THROUGH FRIDAY. WINDS WILL REMAIN VARIABLE...
MAINLY SOUTHERLY...WITH SPEEDS BETWEEN 10 AND 15 KNOTS WITH SEAS 2
FEET OR LOWER. WINDS TO INCREASE TO 3 FEET ON FRIDAY AHEAD OF THE
WEAKENING FRONT.
&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GA...NONE.
&&

.SHORT TERM...TONIGHT THROUGH FRIDAY NIGHT...MODELS PROGGING DRY AIR
INTO THE FORECAST AREA...WHICH CAN ALREADY BE SEEN AS CONVECTION
THIS AFTERNOON IS SUPPRESSED MUCH FURTHER SOUTH AND EAST AND IS NOT
AS WIDESPREAD AS PAST FEW DAYS. CONVECTION SHOULD COME TO A QUICKER
END THIS EVENING WITH A FEW SCTD STRONG TSTMS AND ISOLD SVR UNTIL
ABOUT SUNSET. FOR THU AFTN...DRIER AIR WILL WORK INTO SERN GA WITH
POPS RANGING FM 10% ACRS THE FAR NRN CWA TO 40% ACRS THE SRN CWA...
WHILE ON FRIDAY AFTERNOON...DRIER AIR ALOFT BEGINS TO PUSH OFF TO
THE EAST OF THE FORECAST AREA AND WILL ALLOW FOR A SLIGHT REBOUND
IN POPS ACRS SERN GA WITH A RANGE OF 20-40% WITH THE HIGHEST POPS
ACRE TH WESTERN CWA.

MOIST GROUND AND LIGHT WINDS/PARTLY CLOUDY SKIES WILL STILL PROMOTE
SOME RADIATIONAL FOG TONIGHT...WITH SOME PATCHY DENSE SPOTS ONCE
AGAIN BY MORNING.

TEMPS WILL CLIMB BACK INTO THE 90S ACROSS THE INLAND AREAS AND
REMAIN SLIGHTLY ABOVE NORMAL THROUGH FRIDAY.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...A WEAKENING BUT VERY
MOISTURE LADEN FRONT WILL PUSH INTO THE FORECAST AREA AND STALL OVER
THE WEEKEND. POPS WILL PROBABLY GET INTO THE LIKELY CATEGORY...BUT
HAVE KEPT THEM AS GOOD CHANCE FOR NOW. FRONT DISSIPATES ON MONDAY...
WHILE HIGH PRESSURE WILL BRIDGE TO THE NORTH OF THE FORECAST AREA
ON TUESDAY/WEDNESDAY AND AREA WILL COME UNDER DEEPER NORTHEASTERLY
THEN EASTERLY FLOW...BUT WINDS/SURGE DO NOT APPEAR TO REACH ABOVE
15 KNOTS AT THIS TIME. HIGH MOISTURE LEVELS OVER THE WEEKEND APPEAR
TO SLOWLY DRY A LITTLE BIT AS EASTERLY FLOW DEVELOPS BY THE MIDDLE
OF NEXT WEEK...BUT NOT SIGNIFICANTLY ENOUGH TO DROP POPS BELOW
CLIMO OF 30-50%.

&&

.MARINE...NO HEADLINES. WINDS TO REMAIN AT 10 KNOTS OR LESS AND SEAS
2 FEET OR LESS. EXCEPT SOME SLY NOCTURNAL SURGES CLOSE TO
15 KNOTS/SEAS 3 FEET ON FRIDAY AND SATURDAY NIGHTS AHEAD OF THE
WEAKENING FRONT.

&&

ZAPPE
Hazardous weather outlook, Aug 18, 10:15 AM EST, 10 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSONVILLE FL
1115 AM EDT WED AUG 18 2004

FLZ020>025-030>033-035>038-040-GAZ132>136-149>154-162>166-191000-
ALACHUA-APPLING-ATKINSON-BACON-BAKER-BRADFORD-BRANTLEY-
CAMDEN (COASTAL)-CAMDEN (INLAND)-CHARLTON-CLAY-CLINCH-COFFEE-
COLUMBIA-DUVAL-ECHOLS-FLAGLER-GILCHRIST-GLYNN (COASTAL)-
GLYNN (INLAND)-HAMILTON-JEFF DAVIS-MARION-NASSAU-PIERCE-PUTNAM-
ST JOHNS-SUWANNEE-UNION-WARE-WAYNE-
1115 AM EDT WED AUG 18 2004

THIS OUTLOOK IS FOR NORTHEAST FLORIDA AND SOUTHEAST GEORGIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

...SCATTERED STRONG AND ISOLATED SEVERE THUNDERSTORMS EXPECTED THIS
AFTERNOON AND EVENING...

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP THIS AFTERNOON
ALONG THE WEST AND EAST COAST SEABREEZES AND MOVE INLAND. THE BEST
COVERAGE OF STORMS WILL BE INLAND MAINLY WEST OF I-95 LATE IN THE
AFTERNOON AND EVENING. UPPER LEVEL DISTURBANCES WILL ALSO BE
MOVING THROUGH THE REGION DURING THAT TIME AND MAY ENHANCE THE
STORMS. DUE TO THE RELATIVELY WEAK STEERING WINDS...THE STORMS WILL
BE SLOW MOVERS AND MAY PRODUCE LOCALLY HEAVY RAINFALL IN EXCESS OF 2
INCHES IN A FEW AREAS. SOME OF THE STORMS MAY BECOME STRONG WITH
WIND GUSTS TO 50 MPH...SMALL HAIL AND FREQUENT CLOUD TO GROUND
LIGHTNING THE MAIN CONCERNS...AND A FEW MAY BECOME SEVERE WITH LARGE
HAIL AND WIND GUSTS TO 60 MPH.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY...

ISOLATED AFTERNOON THUNDERSTORMS ARE ANTICIPATED FOR THURSDAY
FOLLOWED BY A RETURN TO SCATTERED AFTERNOON AND EVENING STORMS
FOR FRIDAY THROUGH TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO SELF-ACTIVATE IF WARNINGS ARE ISSUED IN
THEIR AREA.

FOR ADDITIONAL INFORMATION...VISIT THE NATIONAL WEATHER SERVICE IN
JACKSONVILLE WEBSITE ON THE INTERNET AT WWW.SRH.NOAA.GOV/JAX.

PP/HESS

In the hours before

Local storm report, Aug 18, 4:47 PM EST, 3 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
547 PM EDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0545 PM     TSTM WND DMG     7 W ST. AUGUSTINE       29.89N 81.43W
08/18/2004                   ST. JOHNS          FL   PUBLIC

            TREES DOWN AT THE WORLD GOLF VILLAGE

0545 PM     HAIL             7 W ST. AUGUSTINE       29.89N 81.43W
08/18/2004  1.00 INCH        ST. JOHNS          FL   PUBLIC

            QUARTER SIZE HAIL AT THE WORLD GOLF VILLAGE

&&

ENYEDI
Local storm report, Aug 18, 5:33 PM EST, 2 hours 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
633 PM EDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             3 SW ST. AUGUSTINE      29.86N 81.35W
08/18/2004  0.25 INCH        ST. JOHNS          FL   TRAINED SPOTTER

            RELAYED BY FLAGLER COUNTY EMERGENCY MANAGEMENT

&&

ENYEDI
Special weather statement, Aug 18, 5:46 PM EST, 2 hours 44 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
646 PM EDT WED AUG 18 2004

FLZ040-182330-

MARION FL-
646 PM EDT WED AUG 18 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHEAST MARION
COUNTY FOR STRONG THUNDERSTORM WINDS AND HAIL VALID UNTIL 730 PM
EDT...

AT 646 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM OVER OCALA NATIONAL FOREST...OR CENTERED ABOUT 8
MILES NORTHWEST OF PAISLEY...WITH LITTLE MOVEMENT. THIS STRONG
THUNDERSTORM WILL REMAIN OVER OCALA NATIONAL FOREST THROUGH 730 PM
EDT. HAIL UP TO ONE HALF INCH IN DIAMETER...EXCESSIVE
CLOUD-TO-GROUND LIGHTNING AND GUSTY WINDS OF 45 TO 55 MPH CAN BE
EXPECTED ALONG WITH POSSIBLE MINOR DAMAGE. HEAVY RAINFALL WILL
PRODUCE PONDING OF WATER ON ROADWAYS AND MINOR FLOODING OF LOW-LYING
AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZAPPE
Special weather statement, Aug 18, 5:49 PM EST, 2 hours 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
649 PM EDT WED AUG 18 2004

FLZ037-182330-

PUTNAM FL-
649 PM EDT WED AUG 18 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR PUTNAM COUNTY FOR
STRONG THUNDERSTORM WINDS AND EXCESSIVE LIGHTNING UNTIL 730 PM
EDT...

AT 649 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
CLUSTER OF STRONG THUNDERSTORMS CENTERED ALONG A LINE EXTENDING FROM
9 MILES WEST OF BOSTWICK TO 3 MILES EAST OF BOSTWICK...OR ALONG A
LINE EXTENDING FROM 12 MILES NORTHWEST OF PALATKA TO 7 MILES
NORTHWEST OF HASTINGS...MOVING SOUTH AT 10 MPH. THIS CLUSTER OF
STRONG THUNDERSTORMS WILL ALSO AFFECT AREAS AROUND ORANGE MILLS AND
BOSTWICK THROUGH 730 PM EDT. EXCESSIVE CLOUD-TO-GROUND LIGHTNING CAN
BE EXPECTED. POSTPONE OUTDOOR ACTIVITIES PROMPTLY. GO QUICKLY INSIDE
A COMPLETELY ENCLOSED BUILDING.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA
Local storm report, Aug 18, 6:30 PM EST, 2 hours before
PRELIMINARY LOCAL STORM REPORT ... CORRECTION
NATIONAL WEATHER SERVICE JACKSONVILLE FL
730 PM EDT WED AUG 18 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0628 PM     HAIL             3 SW ST. AUGUSTINE      29.86N 81.35W
08/18/2004  0.25 INCH        ST. JOHNS          FL   TRAINED SPOTTER

            RELAYED BY FLAGLER COUNTY EMERGENCY MANAGEMENT

0545 PM     TSTM WND DMG     7 W ST. AUGUSTINE       29.89N 81.43W
08/18/2004                   ST. JOHNS          FL   PUBLIC

            TREES DOWN AT THE WORLD GOLF VILLAGE

0545 PM     HAIL             7 W ST. AUGUSTINE       29.89N 81.43W
08/18/2004  1.00 INCH        ST. JOHNS          FL   PUBLIC

            QUARTER SIZE HAIL AT THE WORLD GOLF VILLAGE

0531 PM     HAIL             3 S DU PONT             30.95N 82.87W
08/18/2004  0.88 INCH        CLINCH             GA   TRAINED SPOTTER

            DIME TO NICKEL SIZE HAIL REPORTED ALONG CR 304 NEAR HAW
            CREEK IN SOUTH CENTRAL FLAGLER COUNTY. REPORT RELAYED BY
            EMEGENCY MANAGEMENT.

0520 PM     HAIL             UNF                     30.28N 81.51W
08/18/2004  0.75 INCH        DUVAL              FL   PUBLIC

            LESS THAN 3/4 INCH HAIL

0505 PM     HAIL             1 WSW SAN PABLO         30.29N 81.45W
08/18/2004  1.00 INCH        DUVAL              FL   PUBLIC

            QUARTER SIZE REPORTED OFF OF HODGES BLVD SOUTH OF BEACH
            BLVD NEAR WINDSOR PARK

0505 PM     HAIL             UNF                     30.28N 81.51W
08/18/2004  1.75 INCH        DUVAL              FL   BROADCAST MEDIA

            TV-47 METEOROLOGIST RELAYED REPORT OF GOLFBALL SIZE HAIL
            ALONG SAN PABLO. UNF ALSO HAD HAIL...SIZE UNKNOWN.

0445 PM     TSTM WND DMG     ARLINGTON               30.34N 81.60W
08/18/2004                   DUVAL              FL   PUBLIC

            PORTION OF AN AIRCRAFT HANGER ROOF BLOWN OFF AT CRAIG
            AIRFIELD. A DUMPSTER WAS ALSO BLOWN AWAY FROM ITS
            ORIGINAL LOCATION AND TOWARD THE FIELD FENCELINE.

0435 PM     TSTM WND GST     ARLINGTON               30.34N 81.60W
08/18/2004  60 MPH           DUVAL              FL   PUBLIC

            BLEW CINDERBLOCKS OFF OF A DUMPSTER 1 MILE WEST OF CRAIG
            AIRFIELD.

0430 PM     MARINE TSTM WIND MAYPORT                 30.38N 81.41W
08/18/2004  41 MPH           DUVAL              FL   OFFICIAL NWS OBS

            SUSTAINED WIND OF 24 KTS GUST TO 36 KTS

&&

ECZ
Special weather statement, Aug 18, 8:21 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE JACKSONVILLE FL
921 PM EDT WED AUG 18 2004

FLZ036-190145-

ALACHUA FL-
921 PM EDT WED AUG 18 2004

...A SIGNIFICANT WEATHER ALERT HAS BEEN ISSUED FOR SOUTHERN ALACHUA
COUNTY FOR STRONG THUNDERSTORM WINDS UNTIL 945 PM EDT...

AT 921 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM CENTERED 8 MILES WEST OF MICANOPY...OR ABOUT 11
MILES NORTH OF WILLISTON...MOVING SOUTHEAST AT 5 MPH. THIS STRONG
THUNDERSTORM WILL AFFECT AREAS AROUND MICANOPY THROUGH 945 PM EDT.
GUSTY WINDS OF 45 TO 55 MPH CAN BE EXPECTED ALONG WITH POSSIBLE
MINOR WIND DAMAGE. HEAVY RAINFALL WILL PRODUCE PONDING OF WATER ON
ROADWAYS AND MINOR FLOODING OF LOW-LYING AREAS.

REPORT DAMAGE TO THE NEAREST LAW ENFORCEMENT AGENCY OR YOUR COUNTY
EMERGENCY MANAGEMENT...OR YOU CAN CALL THE NATIONAL WEATHER SERVICE
IN JACKSONVILLE DIRECTLY AT 1-800-499-1594.

ZIBURA

The radar

The Jacksonville radar (KJAX), 123 km away, was scanning. The volume nearest the first event began at 01:28 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Alachua

When
August 18, 8:30 PM EST
Where
Alachua County, Micanopy
Measured
50 kt (58 mph) estimated gust
Reported by
EMERGENCY MANAGER
Coordinates
29.500, -82.283

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2004Every state in 2004This day in weather historyWarnings in Florida, August 2004

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5420825.